Volume 13, issue 3 (2009)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 21
Issue 6, 3191–3810
Issue 5, 2557–3190
Issue 4, 1931–2555
Issue 3, 1285–1930
Issue 2, 647–1283
Issue 1, 1–645

Volume 20, 6 issues

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Subscriptions
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Author Index
To Appear
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Knot concordance and higher-order Blanchfield duality

Tim D Cochran, Shelly Harvey and Constance Leidy

Geometry & Topology 13 (2009) 1419–1482
Abstract

In 1997, T Cochran, K Orr, and P Teichner [Ann. of Math. (2) 157 (2003) 433-519] defined a filtration of the classical knot concordance group C,

n 1 0.5 0 C.

The filtration is important because of its strong connection to the classification of topological 4–manifolds. Here we introduce new techniques for studying C and use them to prove that, for each n 0, the group nn.5 has infinite rank. We establish the same result for the corresponding filtration of the smooth concordance group. We also resolve a long-standing question as to whether certain natural families of knots, first considered by Casson–Gordon and Gilmer, contain slice knots.

Keywords
concordance, (n)-solvable, knot, slice knot, Blanchfield form, von Neumann signature
Mathematical Subject Classification 2000
Primary: 57M25
Secondary: 57M10
References
Publication
Received: 10 September 2008
Accepted: 1 December 2008
Published: 19 February 2009
Proposed: Peter Teichner
Seconded: Cameron Gordon, Tom Goodwillie
Authors
Tim D Cochran
Department of Mathematics
Rice University
Houston, Texas 77005-1892
http://math.rice.edu/~cochran
Shelly Harvey
Department of Mathematics
Rice University
Houston, Texas 77005-1892
http://math.rice.edu/~shelly
Constance Leidy
Wesleyan University
Wesleyan Station
Middletown, CT 06459
http://cleidy.web.wesleyan.edu